University joins opioid response initiative

Posted on Monday, August 28, 2017

Two members of an emergency crew at work on two victims.

The Student Federation’s volunteer student emergency response team provides 24/7 first aid across campus. Photo: uOttawa Student Federation

By Linda Scales

As the University of Ottawa prepares to welcome students back to campus, uOttawa along with other local postsecondary institutions has partnered with Ottawa Public Health to raise awareness on campus about the potential harms of fentanyl and other drugs.

“Ottawa Public Health is pleased to work closely with the University to increase overdose prevention awareness during orientation week and beyond,” says public health nurse Jackie Kay-LePors. “We really encourage students to be aware of the risk of drug- and alcohol-related harms — and to party safe.”

The fentanyl crisis has moved eastward from British Columbia in recent months and has reached Ontario. In Ottawa, bootleg fentanyl has already been found in cocaine, heroin and MDMA (ecstasy). It’s also been found in counterfeit prescription drugs that look just like the real thing. Fake Percocet has been involved in deadly overdoses in Ottawa.

Fortunately, no cases of opioid overdose have been reported at the University of Ottawa. “But, of course, it’s incumbent on us to be prepared,” says Michael Histed, director of the University’s Office of Risk Management.

Overdose prevention

Learning the signs of an overdose and how to respond appropriately is important for all students and staff members. Doing so will be especially vital for students who work as residence community advisors and for Protection Services staff, whose duties include responding to medical emergencies on campus.

Nursing professor Marilou Gagnon agrees. “We have an important role to play in providing really good, essential knowledge on drugs and on using tools like naloxone, an antidote for opioid overdoses.” 

The University has purchased 20 naloxone nasal kits (as opposed to the injectable variety), each containing three doses. (The number of doses required depends on the quantity and strength of the drug consumed and whether it was taken with any other drugs.)

These kits will be used by the 36 first responders at Protection Services, who have all received first aid training from the Ottawa Paramedic Service (OPH) and naloxone training from Ottawa Public Health. OPH is also working with Ottawa bars and nightclubs, including 1848 at uOttawa, to increase overdose awareness and provide naloxone training.

“Naloxone brings you immediately out of your high,” Histed says. “But it provides only temporary relief, until paramedics arrive.” He emphasizes the importance of calling extension 5411, uOttawa’s on-campus emergency response number, for a suspected overdose on campus (call 911 for off-campus emergencies).

Professor Marilou Gagnon shares her perspective on the current situation. (Video)

Team effort

Steve Bernique, interim director of Protection Services, says steps are also being taken to ensure the team’s own safety. “Breathing in powdered fentanyl is dangerous, so we’re making sure our personnel have the knowledge they need to respond safely to opioid-related calls.”

About half the calls to Protection Services are medical in nature, Bernique says. He points out that personnel already respond to emergency calls equipped with full medical trauma kits. These include face masks and gloves so that staff can protect themselves, as well as automated external defibrillators (AED) and oxygen so they can help others.

An additional valuable resource on campus is completely human. The SFUO Student Emergency Response Team is made up of Red Cross trained students from various faculties who assist Protection Services in providing 24/7 first aid response across campus.

“With this team of student volunteers, Protection staff can assess the scene, make sure it’s secure and then allow the student team to do the patient care,” Bernique says.


Poster explaining the dangers of fentanyl and the importance of naloxone as an antidote.

If you need help on any of uOttawa’s campuses, call 5411. This will help Protection Services find you faster. Photo: Ottawa Public Health

 

What is fentanyl?

Fentanyl is a powerful opioid in the same drug family as heroin, morphine, methadone and codeine. Doctors prescribe it for pain relief. However, bootleg fentanyl is made in powder form and sold illegally. This powder is highly toxic and mixing it with other opioids, alcohol, benzodiazepines or stimulants like cocaine further increases the risk of an unintentional overdose. Fentanyl has no smell or taste and can’t be seen, so it’s almost impossible to detect.

Anything can be cut with fentanyl. In Ottawa, bootleg fentanyl has already been found in cocaine, heroin and MDMA (ecstasy) and in counterfeit pills, so anyone who uses illegally produced drugs is at risk of a fentanyl overdose.


What is carfentanil?

Carfentanil is an opioid used by veterinarians for very large animals like elephants and is not for human use. It's about 100 times more toxic than fentanyl and can be deadly in extremely small amounts. Carfentanil has been found in Ontario. Its being cut into other illicit drugs like heroin and counterfeit pills made to look like prescription opioids (including green pills stamped with “CDN” on one side and “80” on the other).  There's no easy way to know if carfentanil is in your drugs — you can't see it, smell it or taste it.


Signs and symptoms of an opioid overdose

  • A person’s breathing is very slow, or irregular, or they may not be breathing at all
  • Blue fingernails or lips
  • Limp body
  • Deep snoring or gurgling sounds
  • Person is unconscious or passed out
  • Person is unresponsive
  • Pinpoint (tiny) pupils
  • Vomiting

Anyone who uses drugs (whether illegal or prescription) is at risk of accidental overdose. Visit Ottawa Public Health’s Stop Overdose Ottawa site for more information on how to prevent, recognize and respond to an overdose.

Source: Ottawa Public Health


Back to top